Alert archive / Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 28, NWS Wakefield, VA

May 29, 2003City of Chesapeake, City of Suffolk, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at May 29, 2003, 1:26 PM EDT for City of Chesapeake, City of Suffolk, Virginia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2003, 1:26 PM EDT (17:26 UTC)
Expired
May 29, 2003, 2:10 PM EDT
In force
44 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

Counties City of Chesapeake, VA, City of Suffolk, VA

The radar

The Norfolk radar (KAKQ), 70 km from the middle of the area, began a volume at 17:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 5.4 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2003-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2003-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1207 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

393 
WUUS51 KAKQ 291726
SVRAKQ
VAC550-800-291810-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
125 PM EDT THU MAY 29 2003

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CITY OF CHESAPEAKE IN SOUTHEAST VIRGINIA
  CITY OF SUFFOLK IN SOUTHEAST VIRGINIA

* UNTIL 210 PM EDT

* AT 125 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES WEST OF CHESAPEAKE AIRPORT...MOVING
  NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HERBERTS CORNER AND DEEP CREEK AROUND 130 PM
  PORTLOCK AND SOUTH NORFOLK AROUND 135 PM
  GREENBRIER AND MOUNT PLEASANT AROUND 140 PM

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF NICKELS.
  WINDS UP TO 60 MILES AN HOUR.

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

LAT...LON 3656 7642 3675 7645 3679 7622 3671 7613
$$

HURLEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 10:55 AM EDT, 2 hours 31 minutes earlier.

Area forecast discussion, May 29, 10:55 AM EDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1055 AM EDT THU MAY 29 2003

AREA OF SHRAS/POSSIBLE A TSRA NOW MOVNG INTO WRN CNTIES
WILL SWING ACRS FA THRU THE AFTN HRS.  SO...WILL LEAVE
LIKELY POPS EVERYWHERE...EXCEPT NE NC CNTIES WHERE HI
CHC OK.  BASED ON CURRENT OBS...WILL ADJUST TEMPS ERN/SE
CNTIES SLGTLY WHERE SOME SUNSHINE OCCURS BEFORE SHRAS MOVE
IN.  ALSO...WILL TWEAK TEMPS A FEW LOCATIONS WHERE CLDS/SHRAS
ALREADY GOING ON.

.AKQ...
.MD...NONE.
.NC...NONE.
.VA...NONE.

GINGRICH
Hazardous weather outlook, May 29, 5:54 AM EDT, 7 hours 32 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-291600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
554 AM EDT THU MAY 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

25

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 2:04 PM EDTSpecial Marine WarningAKQ41 min
May 29, 2:04 PM EDTSpecial Marine WarningAKQ41 min
May 29, 2:04 PM EDTSpecial Marine WarningAKQ41 min
May 29, 2:04 PM EDTSpecial Marine WarningAKQ41 min
May 29, 2:40 PM EDTSpecial Marine WarningAKQ65 min
May 29, 3:24 PM EDTSevere Thunderstorm WarningAKQCity of Chesapeake, City of Suffolk31 min
May 29, 4:14 PM EDTSpecial Marine WarningAKQ31 min
May 29, 4:22 PM EDTSevere Thunderstorm WarningAKQCity of Hampton28 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.